Most people have heard about the more common side effects of chemotherapy such as hair loss, nausea, and vomiting. They may never have thought about losing their toenails, or what to expect for their toenails from chemotherapy.
Changes to toenails from chemotherapy
Some patients getting chemo treatment may see nail changes such as:
- Color changes (yellow, black, brown, white, red…)
- White lines across the width of your nail(s)
- Grooves across the width of your nail(s)
- Thickened nail(s)
- Crumbly nail(s)
- Nail(s) that are loose from the nail bed
- Losing part or all of your toenail(s)
- Red, swollen, or painful skin around your nail(s)
Don’t Panic ~ Things to do to minimize or prevent toenail loss and toenail changes from chemotherapy?
The first step in keeping your feet healthy is to follow a few simple rules for foot and nail care.
- Soak your nail clippers in bleach water (one (1) part bleach to ten (10) parts water) for 10 minutes to sterilize them.
- Wear shoes that are wide in the toe area. More room helps to prevent toenail loss and damage to the toes.
- During your chemo treatment, try soaking your toenails in ice water or use an ice pack. A 2005 study found it helpful cooling your nails to keep them healthier.
Some of these nail changes will clear up once your toenail fully grows out (which could be up to a year) or after your treatments.
Whether you are on chemo yourself, or doing the Avon Walk for Breast Cancer in New York City, the Miles of Hope Family Fun 5K Run/Walk in the Hudson Valley, or are just walking around town, we are here to help your feet. If you have painful nails, lost your toenails, or any red or swollen areas around your toenail, you can call Hollowbrook Foot Specialists at (845) 298 – 9074 or ask for an appointment online . Some toenail conditions from chemotherapy can be helped so you will have normal nails after treatment. We will do our part to help you in your fight against cancer.
By: David Schlam